Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 33, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 12, 2003, 7:29 PM EDT for Fairfax County, City of Fairfax, Virginia; Montgomery County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 7:29 PM EDT (23:29 UTC)
- Expired
- Jun 12, 2003, 9:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, MD, City of Fairfax, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 21 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 122330 FFWLWX MDC031-VAC059-600-130130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 729 PM EDT THU JUN 12 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR MONTGOMERY COUNTY IN CENTRAL MARYLAND CITY OF FAIRFAX IN NORTHERN VIRGINIA FAIRFAX COUNTY IN NORTHERN VIRGINIA * UNTIL 930 PM EDT. * AT 729 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM GERMANTOWN TO 4 MILES NORTHWEST OF CHANTILLY...MOVING SOUTHEAST AT 20 MPH. RADAR INDICATES THAT TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 930 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ASPEN HILL...GAITHERSBURG...GERMANTOWN...MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY...POTOMAC...ROCKVILLE...THE AMERICAN LEGION BRIDGE...CENTREVILLE...CHANTILLY...FAIRFAX...GREAT FALLS...HERNDON...MCLEAN...MERRIFIELD...OAKTON...RESTON...TYSONS CORNER...VIENNA...WOLF TRAP AND THE I66 AND I495 INTERCHANGE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3924 7722 3887 7750 3874 7731 3913 7703 $$ HTS
2 follow-up statements
000 WGUS71 KLWX 130019 FFSLWX MDC031-VAC059-600-130130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 820 PM EDT THU JUN 12 2003 ...FLASH FLOOD WARNING CONTINUES FOR MONTGOMERY...CITY OF FAIRFAX AND FAIRFAX COUNTIES UNTIL 930 PM EDT... AT 815 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAIN OVER FAIRFAX AND SOUTHERN MONTGOMERY COUNTIES. RADAR INDICATED THAT UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF THE WARNED AREA. ANOTHER HALF AN INCHES WILL BE POSSIBLE THROUGH 930 PM EDT AND THEN ONE MORE WAVE OF SHOWERS AND THUNDERSTORMS IS POSSIBLE AFTER THAT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS AND IS FLOWING ACROSS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TURN AROUND AND FIND ANOTHER ROUTE. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$
000 WGUS71 KLWX 130136 FFSLWX MDC031-VAC059-600-130200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 929 PM EDT THU JUN 12 2003 ...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY...CITY OF FAIRFAX AND FAIRFAX COUNTY HAS EXPIRED AT 9:30 PM... TORRENTIAL THUNDERSTORMS THAT AFFECTED THE AREA EARLIER THIS EVENING HAVE MOVED EAST. THERE AREA ADDITIONAL SHOWERS IN MONTGOMERY AND FAIRFAX...BUT THESE AREA WEAKER AND SHOULD PRODUCE LESS THAN A QUARTER INCH OF RAINFALL. MONTGOMERY COUNTY HAS REPORTED HYATTSTOWN MILL ROAD UNDER WATER. ADDITIONAL PONDING OF WATER MAY BE POSSIBLE ACROSS FAIRFAX AND MONTGOMERY...PARTICULARLY LOW WATER CROSSINGS. DO NOT CROSS WATER OF AN UNKNOWN DEPTH. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:00 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 12, 2:00 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003
.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.
AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.
POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.
MANNING
.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.
BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.
RDH
.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.
SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.
SVR TSTM WATCH ALL ZONES TIL 00Z.Hazardous weather outlook, Jun 12, 11:35 AM EDT, 7 hours 54 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND. RDH
In the hours before
Local storm report, Jun 12, 3:46 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM CHARLES TOWN WV WIND DAMAGE
06/12/03 JEFFERSON TREES DOWN REPORTED BY
LAW ENFORCEMENT.Local storm report, Jun 12, 4:56 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM WARRENTON VA WIND DAMAGE
06/12/03 FAUQUIER LARGE LIMBS DOWN IN
WARRENTON
0415 PM GREENWICH VA WIND DAMAGE
06/12/03 PRINCE WILLIAM TREES DOWNED LAW
ENFORCEMENT REPORT.Local storm report, Jun 12, 6:02 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COUNTY WIDE VA WIND DAMAGE
06/12/03 KING GEORGE MANY TREES DOWNED.
EMERGENCY SERVICES
REPORT.
0523 PM COMPTON MD WIND DAMAGE
06/12/03 ST. MARYS TREE DOWNED ON A HOUSE.
911 CENTER REPORTLocal storm report, Jun 12, 6:26 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM GREENBELT MD WIND DAMAGE
06/12/03 PRINCE GEORGES TREES DOWN ON THE
BALTIMORE WASHINGTON
PARKWAY. SPOTTER REPORT.
0615 PM CHEVERLY MD WIND DAMAGE
06/12/03 PRINCE GEORGES TREES DOWN ON THE
BALTIMORE WASHINGTON
PARKWAY NEAR MD 410.
SPOTTER REPORTLocal storm report, Jun 12, 6:34 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM ALEXANDRIA VA WIND DAMAGE
06/12/03 ALEXANDRIA SOME TREES DOWN AND ROOF
DAMAGE. 911 CENTER
REPORT.
0545 PM NEW MARKET MD WIND DAMAGE
06/12/03 FREDERICK 30 TO 40 TREES DOWN IN
NEW MARKET. SPOTTER
REPORT.Local storm report, Jun 12, 6:44 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 2W MECHANICSVILLE MD WIND DAMAGE
06/12/03 ST. MARYS TREES DOWN IN THOMPSONS
CORNER.
0545 PM WASHINGTON DC WIND DAMAGE
06/12/03 DISTRICT OF COLUMBIA SEVERAL TREES DOWN AND 2
ROOFS COLLAPSED.
EMERGENCY MANAGEMENT
REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:16 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 59 min |
| Jun 11, 8:40 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 50 min |
| Jun 11, 8:43 PM EDT | Special Marine Warning | LWX | 62 min | |
| Jun 11, 9:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jun 11, 9:33 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 11, 10:10 PM EDT | Special Marine Warning | LWX | 50 min | |
| Jun 11, 10:18 PM EDT | Special Marine Warning | LWX | 42 min | |
| Jun 12, 2:42 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 63 min |
| Jun 12, 2:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 61 min |
| Jun 12, 2:47 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 58 min |
| Jun 12, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 25 min |
| Jun 12, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 56 min |
| Jun 12, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | King George | 47 min |
| Jun 12, 4:45 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jun 12, 5:01 PM EDT | Special Marine Warning | LWX | 59 min | |
| Jun 12, 6:02 PM EDT | Flash Flood Warning | LWX | Clarke | 118 min |
| Jun 12, 6:06 PM EDT | Flash Flood Warning | LWX | Frederick, Shenandoah | 114 min |
| Jun 12, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 12, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 12, 6:18 PM EDT | Flash Flood Warning | LWX | Warren | 117 min |
| Jun 12, 6:33 PM EDT | Flash Flood Warning | LWX | Fauquier, Loudoun | 117 min |
| Jun 12, 6:45 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 60 min |
| Jun 12, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 59 min |
| Jun 12, 7:35 PM EDT | Flash Flood Warning | LWX | Prince William | 115 min |
| Jun 11, 9:02 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 58 min |
| Jun 11, 9:12 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 63 min |
| Jun 11, 9:32 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 43 min |
| Jun 11, 9:50 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 25 min |
| Jun 11, 10:03 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 42 min |
| Jun 12, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 66 min |
| Jun 12, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 48 min |
| Jun 12, 5:19 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 41 min |
| Jun 12, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 67 min |
| Jun 12, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 63 min |
| Jun 12, 5:55 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll, City of Baltimore | 2 hr |
| Jun 12, 7:55 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.